The Vestibular Disorders Support Community
Read our welcome post, user support wiki & visit our member recommended products page

A new visual symptom _ REALLY scared me!

Hi all.

Last night I woke up to a really weird visual symptom. It was gone in the morning, thank goodness!

It was like I saw my vision trail behind. For example, if I waved my hand in front of my face, I saw the trail of the visual it left behind. Is that what people refer to as ‘ghost images?’

When I pulled the quilt back, the same thing happened, I saw like a trail behind the visual itself. Oh my god, I sound mad!

It was like waking up in a fun house!

It went as quickly as it came I guess.

Could that be migraine related. Can’t think of anything else. My vision is normal today!

It was really scary!

Thanks everyone .

Hey AG,

Have a look at this:

http://www.medhelp.org/posts/Migraines--Headaches/Palinopsia-anyone/show/446620

Sent you a text too. S

Hi
I’ve had it as well…
another thing I did was tweeze my eyebrows in one of those lighted square magnifying mirrors and then I could see the outline of that lighted image for like 20 minutes after…weird!!

Kelley

Sounds horrible Nicole but reading that link it could be a side effect of Topamax. I wonder if it subsides in time or not? Wishing you well x

AG

U have mentioned that u see shimmerring of patterns all the time which is the same symptom that I have. It’s part of a diagnoses called persistent migraine aura which also includes ghosting/trails that u describe. I get this 24/7. U r lucky that yours went away

Thanks guys.

It hasn’t returned, touch wood!!!

Kelley, I get a lot of after images too. It is so frustrating!!!

Thanks for making me feel a bit more normal.

Jem, I’m not sure if it was Topa or just me. I have now finally increased to 50mg. I was so scared to do so and I am feeling more off balance again but I am going to give myself a breather now at 50mg for a month to let the dust settle.

It’s nearly that time of month for me so I am getting panicky and I wanted to increase if at all possible.

Nabeel, yes I also see shimmering of patterns all the time. When I ‘google’ anything about this though I keep getting conflicting info. Persistent migraine aura keeps coming up more as the typical aura symptoms lastings days. Not an ongoing shimmering. I can’t seem to find an answer for that. Nor can I find an answer for my symptom that I get when it seems like someone quickly flicks the light on and off. That one scares me and I have no idea what that is! It only lasts a split second - a flicker like before a lighting blackout but I cant find any clear outline. Only that it too must be migraine?

There seemed to be something about shimmering from ‘infraction’ in the eyes, although I know that’s not our issue. It’s migraine no doubt.

I am so sorry that yours doesn’t shift. Are you still on Topamax? Has it helped at all? Did I read you are now trying Exeffor?

AG

sorry late reply dont come on as often as i used too. trying to put this junk behind me and move on. your symptoms i.e. shimmering patterns, after images, split second light on and off, trail behind your hand/quilt is all part of one diagnosis called persistent migraine aura without infarction as outlined by the IHS. its a very rare variant of migraine. its also called visual snow syndrome. if u wish to find out more about your symptoms u can join a group called “visual snow” on facebook. currently research is being conducted at UCLA in SF on this syndrome. some people have it in the progressive form and much worst than us. like some see colored dots moving about in their entire visual field. with me its been pretty much constant. the sad part with me is that i ended up having vm with the vs (visual snow) and tinnitus. most people either have vm or vs.

good luck

I think I’ve had visual snow prior to the onset of my VM. Things were starting to look grainy at night and my night vision has been seriously deteriorating. I’ve since started to notice the shimmery vision and sparkles during the day. Overall my visual vertigo and oscillopsia has been slowly improving.

I started taking Lexapro last Tuesday mainly for The depression that came along with this illness, so I don’t know if the meds helping or if it’s just my mental state is a little bit better. I have noticed that I’m having tremors in my hands and legs but I think that is due to the hyperactive state my body and brain have been in the last 2.5 months of dealing with this. I don’t know if this sounds silly, but I feel like my brain is slowly healing and I think a lot of it has to do with getting in a better mental state to deal with this illness.

1 Like

Agree, it’s your mental state that’s improving hence you are less symptomatic. Note, the visual symptoms is something you will get “used to” and you will be able to live with it. Just get your dizziness under control with the meds and you will be fine. Good luck !

Pleased to read you are feeling more at ease with your current situation. The more relaxed you are the easier it will be cope. I know it’s not easy. Things that affect the eyes can be particularly upsetting. Hope the Lexapro helps but don’t forget to mention those tremors to your doctor just in case it’s important.